Hi Ladies! Haven't been on here for a long time but am having problems with Anastrazole and wonder if anyone else is the same boat. Had a lumpectomy and SNB Oct 2011, no chemo, then rads and Anastrazole. The hot flushes, fatigue, joint pains and headaches were manageable as they seemed to take it in turns, but over the last few weeks they've all been coming together, plus a new wrinkle, dizziness.
This is freaking me out, funnily enough not so much because of the obvious paranoia (it must be a brain tumour aaaargh!) but because my Dad died of dementia which started as a series of dizzy spells and got worse (TIAs). There seems to be quite a lot of stuff on US sites about anastrazole causing dizziness, but not so much here.
Seagull - I too have no problem with hair loss and was doing a lot of cycling and the joint pains were not bad. I go to yoga once a week, try to do it 2/3 times at home, it helps with the joint pains and with stress. I think the stress and anxiety is as bad as the physical side effects, and probably makes them worse, so anything you can do to reduce it is going to help you beat the Big C. The Breast Cancer Haven charity in Leeds, London and Hereford provide all kinds of support to BC patients, it's fantastic and all free. However, if that's too far away they also have great relaxation CDs, on http://www.thehaven.org.uk/
Hi Seagull I give the same advice to everyone and that is try to swim if you can! (when you are stronger). I am on Arimidex and I find that swimming a few lengths takes all the joint pain away every time. I have been on Arimidex 4 years and although I have joint pain I still exercise a lot as this seems to help. I also have arthritis but the exercise helps that too.I had no hair loss at all .You may feel very tired after rads but don't worry you will gradually get stronger and stronger from then on.Take it easy for a while and rest as much as you can for the next six months .
Thank you to all of you for all your help - really grteat top hear.
I now feel beetr now I know what I am having. Started on lextrazole today. Oncologist was OK but not very sympathetic - as one of you said - she implied you take this or lump it(Sorry about the pun! Not intentional!!!)
She spoke very fast so |I could hardly take it all in but my husband heard it all to and was able to explain more later. She ups]et me by telling me things that I did not know about my mx - had seen a consultant the week before and he obviosuly missed telling me a couple of things. That really upset me although in hind sight I am OK about it now.
Big breath ready for coping with this and rads soon.
There are two types of hormone tablets Tamoxifen which is an endocrine and a group called aromatase inhibitors (AI) which stop estrogen forming and is only suitable for post menopausal women. There are side effect to AI's which don't happen with Tamoxifen as AI's stops estrogen completely and so can affect your bones and lead to bone thinning and osteoarthritis. There is different thinking in the medical world and some consultants will give Tamoxifan to post menopausal women for usually five years and then they move on to femara which is another AI similiar for another couple of years usually 7 in total. So these ladies are not subject to the side effects of bone thinning for two long - others feel Arimidex another AI is better for post menopausal women so they prescribe it for 5 years - There is different licensing rules for these drugs and I belive only Femara also known as letrozole is licensed to be taken for longer periods. The hair thinning and flushes and bone aches are similar with both Tamoxifen and AI's. It is the lack of estrogen with AI's which can affect your bones - I would speak to your Onc about your arthritis and he will decide whats best for you. You will also probably need a bone dexa scan which basically looks and your bones and see's how they compare to the 'norm' for someone of your age.
The type of hormone therapy you get depends on your age. From what you've said about your daughter's wedding, I would guess you're probably well over 50 and therefore probably post-menopausal? If that is the case then you'll probably be put straight onto an aromatase inhibitor (AI). If you look those up under the BCC information areas, they have downloadable leaflets on each of the different types, with info on all the possible side effects, but don't spend too long reading those, you may have none at all.
You won't be given zoladex if you're post-menopause since that is used to stop the ovaries producing oestrogen, which yours won't be doing by now.
So I suggest you ask your onc what are the pros and cons of each of the different AIs available and why is he recommending the particular one for you.
Hi Seagull, I've been taking Tamoxifen and Zoladex for about 6 weeks now, my onc did go into detail about what could happen so was expecting the worst, it's still early days but so far no obvious side effects....
Hi Seagull, you are at a very scary place just now, it is all new and it's totally natural to hear all the negatives and assume the worst. The truth is that every single medicine had side effects - if you opened a pack of over-the-counter painkillers and read the leaflet proeprly you would probably not want to take them, but you do, because subconsciously you know that severe side effects are rare and the benefits generally outweigh the risks. Nowadays, medical litigation and cries of 'negligence' or 'you didn'tr tell me' are increasing, so there is a lot of 'back covering' necessary, whereby they have to tell what just might go wrong if you are very unlucky indeed. Somewhere between the old culture of 'do as I say' and 'here's every scary possibility me know about' is probably right, but we havne't found it yet.
I am one of the very small number of poeple who gets significant side effetcs from Tamoxifen - I have significant small joint arthralgia and tendonitis, mega hot flushes and have just been treated for endometrial hyperplasia - but I would not be without it because, on balance, I'd rather have a basically healthy life with side effects than risk the cancer coming back without the drugs. The reason I'm saying this, is that the people who post on here are usually the ones with the worst side effects or experiences, the vasy majority of people who get along fine never post... I was lucky, sailed through chemo, surgery and rads without blinking other peple have a dreadful time. In reality, most people have few or no horrible side effects, and if they do, they can be managed or treated.
As far as I can recall, hair loss with Tamoxifen or Aromatase Inhibitors is rare, and is more typically thinning, which may happen as part of the ageing process anyway. During chemo I lost all my hair, but now have lovely healthy head hair and amazing eyelashes, nearly smooth legs (bonus!) and rubbish eyebrows... the Tamoxifen has certainly not harmed my hair.
For my joint problems I take max strength cod liver oil, glucomsamine (veggie version as I'm allergic to shellfish), starflower oil, and presripction NSAIDs (plus omperazole for my tum), I suspect this is not so different for your own current regime?
This is turning into an epic essay, but I really just want to encourage you by saying severe side effects are rare, so try not to worry unduly. Prepare for that lovely wedding, pick a new outfit, and live life fully!
Everyone is different, I was ok on Tamoxifen for 5 years and whilst I have a few problems with Letrozole (I am in my 4 th year of it) these forums show that some people are perfectly okay on it. The aches and pains have this week caught up with me because I have started a new job but they go, as Pangapanga, says after a few steps.
Don't read the list of side effects in the packet to begin with, that was my downfall! Personally I found my Onc didn't want to know about my side effects but I think I am just unlucky that he has this attitude!
Hi there seagull
My hair was totally unaffected.
The aches were whenever I got up from sitting or lying down, it would take a couple of steps to ease them out, then you'd be normal, so they weren't prolonged or constant pains.
Hot flushes came and went randomly, which was probably the worst thing for me. So I recommended wearing layers!!
Am seeing oncologist for first time next week and not sure what I should be asking. Have been told I will be starting hormone therapy then, with rads soon after in a few weeks. Reading other topics there seems a range of possible tablets one can take but am a bit horrified by the hair loss strories, aches and pains etc, especially as I already have arthritis quite badly. It is my daughter's wedding early next summer and I don't want to have receding hair by then or be so achy that I won't be Ok for the big event.
Any thoughts or reassurance please anyone? Seagull